Question from a Member: Was wondering whether gabapentin has to be tapered off slowly?
Definitely. Gabapentin must be tapered off.
Potential symptoms of gabapentin withdrawal
If the patient stops gabapentin abruptly, withdrawal symptoms can occur.
The symptoms are generally similar to those of benzodiazepine withdrawal. The most frequent ones are anxiety, insomnia, nausea, pain, and sweating. But symptoms vary a lot. Confusion, disorientation, tremor, tachycardia, and hypertension can occur., were the next most frequent
A case of akathisia has been reported (e.g., See et al., 2011). This is consistent with case reports of using gabapentin to treat akathisia (Pfeffer et al., 2005; Sullivan and Wilbur, 2014).
There are many published reports of severe symptoms, including delirium, delirium tremens, and seizures that occurred after gabapentin was stopped (e.g., Tran et al., 2005; Pittenger and Desan, 2007; Hellwig et al., 2010).
So, gabapentin MUST be tapered in all cases and not stopped abruptly. This issue should be taken very seriously because the withdrawal can be severe.
Who is at risk of gabapentin withdrawal?
Withdrawal symptoms have been reported in patients who had been on as little as gabapentin 400 mg/day or had been on gabapentin for only one month.
When does it occur?
Most commonly, the withdrawal symptoms appear within one or two days, but sometimes the onset can be delayed for up to seven days (Mersfelder and Nichols, 2015).
It is very important to remember that gabapentin withdrawal does not respond to treatment with benzodiazepines (Mersfelder and Nichols, 2015; Hellwig et al., 2010).
Instead, gabapentin should be restarted. It works well in removing the withdrawal symptoms. Then, it can be tapered slowly over many weeks.
Corá-Locatelli G, Greenberg BD, Martin JD, Murphy DL. Rebound psychiatric and physical symptoms after gabapentin discontinuation. J Clin Psychiatry. 1998 Mar;59(3):131. PubMed PMID: 9541157.
Hellwig TR, Hammerquist R, Termaat J. Withdrawal symptoms after gabapentin discontinuation. Am J Health Syst Pharm. 2010 Jun 1;67(11):910-2. PubMed PMID: 20484214.
Mersfelder TL, Nichols WH. Gabapentin: Abuse, Dependence, and Withdrawal. Ann Pharmacother. 2016 Mar;50(3):229-33. Review. PubMed PMID: 26721643.
Norton JW. Gabapentin withdrawal syndrome. Clin Neuropharmacol. 2001 Jul-Aug;24(4):245-6. PubMed PMID: 11479399.
Pfeffer G, Chouinard G, Margolese HC. Gabapentin in the treatment of antipsychotic-induced akathisia in schizophrenia. Int Clin Psychopharmacol. 2005 May;20(3):179-81. PubMed PMID: 15812271.
Pittenger C, Desan PH. Gabapentin abuse, and delirium tremens upon gabapentin withdrawal. J Clin Psychiatry. 2007 Mar;68(3):483-4. PubMed PMID: 17388722.
See S, Hendriks E, Hsiung L. Akathisia induced by gabapentin withdrawal. Ann Pharmacother. 2011 Jun;45(6):e31. PubMed PMID: 21652784.
Sullivan MA, Wilbur R. Gabapentin pharmacotherapy for antipsychotic-induced akathisia: single-patient experiment and case report. Ther Adv Psychopharmacol. 2014 Apr;4(2):100-2. PubMed PMID: 24688760; PubMed Central PMCID: PMC3952486.
Tran KT, Hranicky D, Lark T, Jacob Nj. Gabapentin withdrawal syndrome in the presence of a taper. Bipolar Disord. 2005 Jun;7(3):302-4. PubMed PMID: 15898970.
Copyright © 2017, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other lay persons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.